Try it
Dermatology · Drug reactions: hypersensitivity vasculitis
Sample itemEight days after starting a beta-lactam antibiotic, a man has palpable purpura on the legs. Biopsy shows neutrophil infiltration with nuclear dust and fibrinoid change of small vessels, and there is no organ involvement. What is the first step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop the offending drug and give supportive care
Drug-induced cutaneous small vessel (leukocytoclastic) vasculitis typically appears 7 to 10 days after the drug is started. When disease is limited to skin, withdrawal of the culprit with supportive care is usually sufficient. Systemic immunosuppression is reserved for organ involvement.
Option by option
A. Start long-term azathioprine
Long-term azathioprine is unnecessary when the trigger is removed and the disease is skin limited.
B. Start intravenous cyclophosphamide
Cyclophosphamide is reserved for severe systemic vasculitis, not skin-limited drug-induced disease.
C. Give plasmapheresis
Plasmapheresis is not indicated for limited cutaneous vasculitis.
D. Stop the offending drug and give supportive care (correct)
Correct. Withdrawing the culprit drug is usually enough for skin-limited disease.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…